Alert archive / Kansas / Wind Advisories in 2006

Wind Advisory 17, NWS Topeka, KS

September 21, 20065 counties in Kansas

NWS Topeka, KS issued this wind advisory at Sep 21, 2006, 7:04 PM CDT for 5 counties in Kansas. It was in force for 116 min.

The area

The counties it named.

The facts

Issued
Sep 21, 2006, 7:04 PM CDT (00:04 UTC)
Expired
Sep 21, 2006, 9:00 PM CDT
In force
116 min
Issued by
NWS Topeka, KS

Counties Anderson County, KS, Coffey County, KS, Franklin County, KS, Lyon County, KS, Osage County, KS

The radar

The Topeka radar (KTWX), 82 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.1 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2006-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2006-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 981 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
981 m²/s²
0-3 km storm-relative helicity
1228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KTOP 220004
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
704 PM CDT THU SEP 21 2006

KSZ054>056-058-059-220200-
/O.EXP.KTOP.WI.Y.0016.000000T0000Z-060922T0000Z/
/O.NEW.KTOP.WI.Y.0017.060922T0004Z-060922T0200Z/
LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...EMPORIA...OTTAWA
704 PM CDT THU SEP 21 2006

...WIND ADVISORY HAS EXPIRED...
...WIND ADVISORY IN EFFECT UNTIL 9 PM CDT THIS EVENING...

THE WIND ADVISORY HAS BEEN EXTENDED UNTIL 9 PM FOR EAST CENTRAL
KANSAS. A STRONG PRESSURE GRADIENT WILL KEEP SUSTAINED WINDS UP
AROUND 30 MPH WITH GUSTS AROUND 40 MPH. THE WINDS SHOULD WEAKEN
THIS EVENING WITH WINDS FALLING BELOW 30 MPH BY 9 PM.

DRIVERS OF HIGH PROFILE VEHICLES SHOULD USE CAUTION WHILE DRIVING.
WINDS WILL TEND TO SHIFT OUT OF THE WEST AS THE EVENING
PROGRESSES.

$$

KSZ034>038-220115-
/O.EXP.KTOP.WI.Y.0016.000000T0000Z-060922T0000Z/
OTTAWA-DICKINSON-GEARY-MORRIS-WABAUNSEE-
INCLUDING THE CITIES OF...ABILENE...JUNCTION CITY
704 PM CDT THU SEP 21 2006

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. WINDS HAVE DECREASED
ACROSS THE AREA AND SHOULD CONTINUE TO WEAKEN. THEREFORE THE WINDS
ADVISORY HAS BEEN ALLOWED TO EXPIRE.

$$
1 follow-up statement
000 
WWUS73 KTOP 220137
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
837 PM CDT THU SEP 21 2006

KSZ054>056-058-059-220245-
/O.EXP.KTOP.WI.Y.0017.000000T0000Z-060922T0200Z/
LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...EMPORIA...OTTAWA
837 PM CDT THU SEP 21 2006

...WIND ADVISORY WILL EXPIRE AT 9 PM CDT THIS EVENING...

WINDS HAVE GRADUALLY SUBSIDED THIS EVENING...AND SHOULD CONTINUE
TO DECREASE THROUGH THE NIGHT. THEREFORE THE WIND ADVISORY WILL BE
ALLOWED TO EXPIRE AT 9 PM.

$$

WOLTERS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Sep 21, 4:15 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Sep 21, 4:15 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
415 PM CDT THU SEP 21 2006

.DISCUSSION...

LATEST WATER VAPOR LOOP SHOWS VIGOROUS UPPER SYSTEM OVER WESTERN
KANSAS WITH DRY PUNCH EXTENDING ON THE EAST SIDE OF THE SYSTEM
ACROSS CENTRAL KANSAS AT 20Z. SURFACE LOW WITH ASSOCIATED DRYLINE
WAS EAST OF DDC WITH MOISTURE TONGUE ACROSS EASTERN KANSAS. GIVEN
STRONG DYNAMICS...SHEAR AND INSTABILITY ACROSS CENTRAL KANSAS WILL
KEEP SEVERE THREAT ACROSS WESTERN AND SOUTHERN COUNTIES OF THE CWA.
AREAS FURTHER NORTHEAST HAVE SEEN SHOWERS AND ISOLATED THUNDERSTORMS
THROUGH THE DAY. EXPECT LINE OF THUNDERSTORMS TO CONTINUE TO FIRE
ALONG DRY PUNCH THROUGH THE LATE AFTERNOON AND EVENING AND MOVE
ACROSS THE CWA THIS EVENING. FOR WINDS THE GRADIENT WILL SLIGHTLY
WEAKEN THIS EVENING AND ALONG WITH THE LOSS OF HEATING WINDS SHOULD
DECREASE BELOW ADVISORY CRITERIA AFTER 00Z...THUS WILL LET THE WINDS
ADVISORY END AT 7 PM.

THE UPPER TROUGH AXIS MOVES EAST OF THE CWA IN THE 06 TO 09Z TIME
FRAME TONIGHT AND WILL TAPER OFF THUNDER THREAT AFTER MIDNIGHT. ON
FRIDAY THE PLACEMENT OF THE SURFACE FRONT WITH THE GFS AND NAM
SUGGESTING IT WILL EXTEND ALONG AND NORTH OF THE TURNPIKE IN THE
AFTERNOON. MOISTURE CONVERGENCE ALONG THE BOUNDARY WITH MUCAPE IN
THE 2000 J/KG RANGE. UPPER ENERGY WILL EJECT EAST INTO NORTHEAST
KANSAS IN THE AFTERNOON AND WILL INCREASE POPS INTO THE CHANGE RANGE
IN THE AFTERNOON HOURS. A DRY PUNCH IS FORECAST TO MOVE INTO THE
SOUTHWEST CWA IN THE MORNING YIELDING PARTIAL CLEARING. THIS SHOULD
ALLOW TEMPERATURES TO INCREASE INTO THE UPPER 70S TO NEAR 80 SOUTH
OF INTERSTATE 35.

AS THE NEXT SHORTWAVE ADVANCES EASTWARD INTO THE CENTRAL
PLAINS...THE LOW LEVEL FLOW WILL BACK...MORE WITH THE GFS AS OPPOSED
TO THE NAM...ESPECIALLY ACROSS THE SOUTHERN PORTIONS OF THE CWA.
ALTHOUGH MOISTURE AND INSTABILITY IS FURTHER SOUTH IT IS EXPECTED TO
ADVECT NORTHWARD WITH ADDITIONAL CONVECTIVE POTENTIAL...ALTHOUGH NOT
AS STRONG AS EARLIER MODELS RUNS HAD INDICATED. HAVE FAVORED THE
SOUTHEAST HALF OF THE CWA FOR A BETTER CHANCE FOR
THUNDERSTORMS...WITH MORE ISOLATED EXPECTED FURTHER NORTH WITH LESS
INSTABILITY. AGAIN FAVORED THE MORE AGGRESSIVE GFS MODEL ON QPF. AS
LOW LEVEL FLOW BECOMES MORE NORTHWEST BY SATURDAY MORNING. ALTHOUGH
UPPER TROUGH PULLS EAST ACROSS THE CWA...INSTABILITY CONTINUES TO
DECREASE...SO WILL MENTION MAINLY A CHANCE FOR SHOWERS AND A SLIGHT
CHANCE FOR THUNDERSTORMS.

AS UPPER TROUGH PULLS AWAY INTO SUNDAY MORNING...WILL CONTINUE WITH
A DRY FORECAST SATURDAY NIGHT THROUGH SUNDAY. BIGGEST COOLDOWN IN
TEMPS TO OCCUR ON SUNDAY WITH HIGHS IN THE UPPER 60S NORTH TO AROUND
70 SOUTHERN CWA. HIGHS ON MONDAY WITH THEN REBOUND BACK INTO THE
MIDDLE 70S AS 850 TEMPS RISE 2 TO 4 DEGREES C AS HEIGHTS RISE AND
LOW LEVEL FLOW BECOMES MORE WESTERLY.  THIS FLOW WILL CONTINUE
THROUGH TUESDAY SO HIGHS INCREASE INTO THE UPPER 70S TO AROUND 80
DEGREES WITH MOSTLY SUNNY SKIES.

NEXT FRONT TO ARRIVE TUESDAY NIGHT...BUT MOISTURE APPEARS LIMITED.
WILL KEEP CWA DRY WITH THE FRONTAL PASSAGE AND COOLED WEDNESDAYS
HIGHS DOWN INTO THE LOWER 70S TO MIDDLE 70S NORTH WITH MIDDLE 70S
THE THE RULE ON THURSDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...CONTINUE WIND ADVISORY UNTIL 7 PM
THIS EVENING FOR AREAS GENERALLY SOUTH OF INTERSTATE 70...
KSZ034>038-054>056-058-059

&&
Hazardous weather outlook, Sep 21, 3:39 PM CDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
339 PM CDT THU SEP 21 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-222045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
339 PM CDT THU SEP 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

A LINE OF THUNDERSTORMS WILL MOVE ACROSS NORTH CENTRAL KANSAS
INTO THE EARLY EVENING...THEN ACROSS THE REST OF THE AREA THIS
EVENING. THE STORMS WILL GRADUALLY DIMINISH IN COVERAGE AFTER
MIDNIGHT. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH DAMAGING
WINDS AND LARGE HAIL THE MAIN HAZARDS. ISOLATED TORNADOES ARE ALSO
POSSIBLE THIS EVENING.

A WIND ADVISORY HAS BEEN POSTED FOR AREAS GENERALLY SOUTH OF
INTERSTATE 70 UNTIL 7 PM THIS EVENING. SOUTH TO SOUTHEAST WINDS OF
30 MPH WITH GUSTS TO UP TO 45 MPH ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN FRIDAY NIGHT...MAINLY AFTER
MIDNIGHT WITH A SLIGHT CHANCE FOR THUNDERSTORMS ON SATURDAY. SOME
OF THE STRONGER THUNDERSTORMS FRIDAY NIGHT COULD PRODUCE SMALL
HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS THIS EVENING.

In the hours before

Local storm report, Sep 21, 4:25 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
425 PM CDT THU SEP 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     NON-TSTM WND DMG 5 SW TOPEKA             39.00N 95.74W
09/21/2006                   SHAWNEE            KS   NWS EMPLOYEE

            ONE FOOT DIAMETER TREE BLOWN OVER.

&&

BN
Local storm report, Sep 21, 4:49 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
449 PM CDT THU SEP 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TORNADO          2 W CULVER              38.97N 97.80W
09/21/2006                   OTTAWA             KS   TRAINED SPOTTER

            SEVERAL SPOTTERS REPORTED TORNADO.

&&

BN
Local storm report, Sep 21, 5:16 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
516 PM CDT THU SEP 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     FUNNEL CLOUD     8 SSW JAMESTOWN         39.49N 97.92W
09/21/2006                   CLOUD              KS   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED FUNNEL DISSAPATED.

&&

BN
Local storm report, Sep 21, 5:26 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
526 PM CDT THU SEP 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     FUNNEL CLOUD     3 N MINNEAPOLIS         39.17N 97.71W
09/21/2006                   OTTAWA             KS   LAW ENFORCEMENT

            NEAR INTERSECTION OF 120TH ROAD AND OXBOW.

&&

BN
Special weather statement, Sep 21, 6:20 PM CDT, 44 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
620 PM CDT THU SEP 21 2006

KSZ008-020-220000-
CLOUD-REPUBLIC-
620 PM CDT THU SEP 21 2006

THROUGH 700 PM CDT...SCATTERED THUNDERSTORMS WILL MOVE NORTH AT 40
MPH ACROSS PORTIONS OF REPUBLIC AND CLOUD COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THAT THESE STORMS ARE CAPABLE OF
PRODUCING PENNY SIZE HAIL. SOME COMMUNITIES THAT COULD BE AFFECTED
INCLUDE AURORA...JAMESTOWN...CONCORDIA...NORWAY...COURTLAND...
AGENDA...SCANDIA...CUBA AND BELLEVILLE.  VERY HEAVY RAINFALL AND
STRONG GUSTY WINDS ARE ALSO POSSIBLE WITH THESE STORMS.
Local storm report, Sep 21, 6:32 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
632 PM CDT THU SEP 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     FUNNEL CLOUD     8 E MANCHESTER          39.09N 97.18W
09/21/2006                   DICKINSON          KS   TRAINED SPOTTER

&&

BN

Nearby

Wind Advisories in Kansas, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.